Try it
Pharmacology · Endocrine drugs: zoledronic acid acute-phase reaction
Sample itemA 66-year-old woman receives her first intravenous zoledronic acid infusion for osteoporosis. Twenty-four hours later she has fever, myalgia and malaise that resolve in three days. What is the best advice?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Reassure and give paracetamol: a usual first-dose reaction
An acute-phase reaction with fever, myalgia and flu-like symptoms follows the first infusion in many patients and is self-limiting, probably through cytokine release. It rarely recurs with later doses, and paracetamol helps.
Option by option
A. Start intravenous antibiotics for presumed bacterial sepsis
There is no sign of sepsis, and the timing and course fit a drug reaction.
B. Reassure and give paracetamol: a usual first-dose reaction (correct)
Correct. This is a benign acute-phase reaction treated with simple analgesics.
C. Give calcitriol to correct presumed hypocalcaemia
Hypocalcaemia causes tingling and cramps, not fever, and calcitriol does not treat the reaction.
D. Treat as an anaphylactic reaction and avoid all bisphosphonates
Anaphylaxis presents within minutes with wheeze, urticaria and hypotension, not a delayed flu-like illness.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?